Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 44, NWS Las Vegas, NV

August 14, 2015Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 14, 2015, 1:25 PM PDT for Clark County, Nevada. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2015, 1:25 PM PDT (20:25 UTC)
Expired
Aug 14, 2015, 2:00 PM PDT
In force
35 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 36 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WUUS55 KVEF 142025
SVRVEF
NVC003-142100-
/O.NEW.KVEF.SV.W.0044.150814T2025Z-150814T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
125 PM PDT FRI AUG 14 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 200 PM PDT

* AT 124 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER JEAN...AND MOVING NORTHEAST
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JEAN...ENTERPRISE...SLOAN AND GOODSPRINGS. 

THIS INCLUDES INTERSTATE 15 IN NEVADA BETWEEN MILE MARKERS 3 AND 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3564 11542 3577 11548 3600 11536 3585 11489
      3566 11514
TIME...MOT...LOC 2024Z 235DEG 25KT 3574 11535 

$$

STACHELSKI
2 follow-up statements
144 
WWUS55 KVEF 142041
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
141 PM PDT FRI AUG 14 2015

NVC003-142100-
/O.CON.KVEF.SV.W.0044.000000T0000Z-150814T2100Z/
CLARK NV-
141 PM PDT FRI AUG 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR WEST CENTRAL CLARK COUNTY...

AT 140 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR JEAN...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
JEAN...ENTERPRISE...SLOAN AND GOODSPRINGS. 

THIS INCLUDES INTERSTATE 15 IN NEVADA BETWEEN MILE MARKERS 3 AND 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3564 11542 3577 11548 3600 11536 3585 11489
      3566 11514
TIME...MOT...LOC 2040Z 235DEG 25KT 3581 11523 

$$

STACHELSKI
417 
WWUS55 KVEF 142056
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
156 PM PDT FRI AUG 14 2015

NVC003-142105-
/O.EXP.KVEF.SV.W.0044.000000T0000Z-150814T2100Z/
CLARK NV-
156 PM PDT FRI AUG 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLARK COUNTY WILL
EXPIRE AT 200 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3564 11542 3577 11548 3600 11536 3585 11489
      3566 11514
TIME...MOT...LOC 2054Z 235DEG 25KT 3581 11523 

$$

STACHELSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:02 AM PDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 14, 10:02 AM PDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1002 AM PDT FRI AUG 14 2015

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
ACROSS PORTIONS OF THE AREA AS MOIST...UNSTABLE CONDITIONS REMAIN IN
PLACE. LESS STORM COVERAGE AND WARMER TEMPERATURES ARE EXPECTED
SATURDAY. HIGH PRESSURE WILL BECOME THE DOMINANT FEATURE SUNDAY AND
MONDAY WITH VERY HOT CONDITIONS EXPECTED. A PACIFIC STORM SYSTEM IS
THEN FORECAST TO BRING RELIEF FROM THE HEAT WITH TEMPERATURES
CLOSER TO TYPICAL SEASONAL LEVELS AFTER MONDAY.
&&

.UPDATE...OVERALL, THE FORECAST THIS MORNING LOOKS GOOD. ONLY MADE A
FEW MINOR EDITS TO POP, WEATHER, AND SKY ACROSS TERRAIN AREAS OF FAR
SOUTHERN CLARK COUNTY AND LINCOLN COUNTY, BASED ON THE LAST SEVERAL
RUNS OF THE HRRR. COVERAGE OF CONVECTION IS STILL EXPECTED TO BE
LESS THAN YESTERDAY. IF STORMS DEVELOP ACROSS FAR SOUTHERN CLARK
COUNTY, THE STEERING FLOW IS FAVORABLE TO MOVE SOME OF THAT TOWARD
THE LAS VEGAS VALLEY. ADDITIONALLY, THE KVEF 12Z SOUNDING INDICATED
A FAVORABLE ATMOSPHERE FOR CONVECTION, HIGH MOISTURE CONTENT AND NO
CAPPING AS WE HEAT UP THROUGH THE DAY. THERE IS A WEAK MID-LEVEL
WAVE ACROSS SOUTHWEST ARIZONA THAT MAY HELP INITIATE OR ORGANIZE
CONVECTION THIS AFTERNOON AS IT MOVES NORTHWARD, BUT IT IS RATHER
WEAK. THUNDERSTORMS THAT DEVELOP SHOULD HAVE HIGH PRECIP EFFICIENCY,
WITH A WARM CLOUD DEPTH OF 14KFT, K INDEX IN THE 30S, PW OF OVER AN
INCH, AND SUB-CLOUD LAYER RH OF 40-50 PERCENT. WILL CONTINUE TO
MONITOR TRENDS THROUGH THE MORNING AND EARLY AFTERNOON.
&&

.PREVIOUS DISCUSSION...
306 AM PDT FRI AUG 14 2015

.SHORT TERM...TODAY THROUGH SUNDAY.

THUNDERSTORM ACTIVITY HAS FINALLY ENDED FOR THE NIGHT ACROSS THE CWA
WITH ONLY DEBRIS CLOUDINESS LEFT OVER. LIGHTNING AND ENHANCED CLOUD
COVER WAS NOTED ON SATELLITE OVER YUMA COUNTY AND EXTENSIVE CLOUD
COVER OVER THE PHOENIX AREA IS MOVING SLOWLY NORTHWEST BUT IT IS
QUESTIONABLE WHETHER IT WILL MAKE IT AS FAR NORTHWEST AS THE CWA.
CLOUDS OVER VEGAS HAS KEPT THE TEMPERATURE VIRTUALLY UNCHANGED SINCE
I ARRIVED FOR WORK 8 HOURS AGO (83 AT 6 PM AND 82 CURRENTLY AT 2
AM). AN INTERESTING SIDE NOTE REGARDING YESTERDAY TEMPERATURES IN
LAS VEGAS...THE LOW OF 77 DEGREES ACTUALLY OCCURRED ROUGHLY 3 1/2
HOURS AFTER THE 1:12 PM HIGH OF 103. THIS LARGE DROP IN TEMPS WAS
ASSOCIATED WITH THUNDERSTORM ACTIVITY OVER THE CENTRAL AND EASTERN
VALLEY.

THE LARGE SCALE WEATHER PATTERN TODAY HAS LOW PRESSURE MOVING INTO
THE PACIFIC NORTHWEST AND HIGH PRESSURE CENTERED OVER WESTERN NEW
MEXICO. THIS PATTERN MAINTAINS THE MONSOONAL FLOW INTO THE AREA AND
THIS IS SUPPORTED BY A MOIST...UNSTABLE FORECAST FOR THIS AFTERNOON
ACROSS MOHAVE, EASTERN SAN BERNARDINO, CLARK AND LINCOLN COUNTIES.
THE LATEST HRRR SUPPORTS SHOWER/STORM ACTIVITY IN THESE AREAS BY THE
AFTERNOON HOURS. THE NAM BUFR FORECAST SOUNDING SHOWS CAPPING THIS
MORNING OVERCOME BY STRONG DAYTIME HEATING COUPLED WITH AN INCH AND
A THIRD PWAT VALUES AND SUFFICIENT INSTABILITY FOR AT LEAST ISOLATED
STORMS LATER TODAY IN THE AFOREMENTIONED AREAS. WEAK EMBEDDED VORT
MAXES ARE FORECAST TO MOVE ACROSS THE AREA TODAY AND TONIGHT BUT
CURRENT THINKING IS STORM COVERAGE WILL QUICKLY DECREASE DURING THE
OVERNIGHT HOURS. ADDITIONAL STORMS ARE POSSIBLE SATURDAY AFTERNOON
WITH HIGH PRESSURE REMAINING EAST OF THE AREA. BY SUNDAY, THE HIGH
TRANSITIONS TO SOUTHWEST ARIZONA AND SOUTHERN CALIFORNIA...END ANY
CHANCE FOR STORMS.

THE FORECAST CONCERN SHIFTS FROM POSSIBLE FLASH FLOOD PRODUCING
STORMS TODAY AND SATURDAY TO EXCESSIVE HEAT SUNDAY. AN EXCESSIVE
HEAT "WATCH" CURRENTLY OUT FOR SUNDAY WILL BE UPGRADED TO AN
EXCESSIVE HEAT "WARNING".

.LONG TERM...MONDAY THROUGH THURSDAY.

MONDAY SHOULD BRING LITTLE TO NO RELIEF FROM THE WEEKEND HOT SPELL
WITH THE MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT THAT THE
STRONG CLOSED HIGH WILL REMAIN PARKED OVER THE EXTREME SOUTHERN
COLORADO RIVER VALLEY...NEAR YUMA. THE GFS TEMP GUIDANCE SHOWED NO
APPRECIABLE CHANGE FROM SUNDAY TO MONDAY AND THE MONDAY MAX TEMPS
WERE ADJUSTED TO REFLECT THIS. ALSO...THE 850-700MB MEAN TEMP IS
FORECAST TO BE AROUND 22 DEGREES C OVER LAS VEGAS MONDAY
MORNING...SLIGHTLY WARMER THAN SUNDAY. THIS CORRELATES TO A 110
DEGREE HIGH IN LAS VEGAS BASED ON LOCAL STUDIES. SO...ANY
EXCESSIVELY HOT CONDITIONS SUNDAY WILL LIKELY CONTINUE INTO MONDAY.

WE WILL SEE A SIGNIFICANT PATTERN CHANGE TUESDAY AND WEDNESDAY AS A
FAST MOVING SHORTWAVE TROUGH DROPS OUT OF THE PACIFIC NORTHWEST INTO
THE NORTHERN INTERMOUNTAIN REGION. THERE IS SOME DISAGREEMENT ON
TIMING AND DEPTH OF THIS FEATURE IN THE MEDIUM RANGE MODELS BUT THEY
ALL INDICATE THE GENERAL PATTERN CHANGE WHICH WILL BRING A COOLING
TREND AND GENERALLY DRY WEST TO NORTHWEST FLOW THROUGH THURSDAY. HIGH
TEMPS SHOULD LOWER 3-5 DEGREES EACH DAY TUESDAY AND WEDNESDAY AND
BOTTOM OUT NEAR NORMAL READINGS BY THURSDAY.
&&

.AVIATION...FOR MCCARRAN...DIURNAL TYPE WINDS ARE EXPECTED THROUGH
TODAY EXCEPT FOR WINDS ASSOCIATED WITH THUNDERSTORM OUTFLOW
BOUNDARIES AND ANY THUNDERSTORMS THAT MAY FORM IN THE VALLEY THIS
AFTERNOON. CLOUD CIGS THIS MORNING WILL GENERALLY BE AOA 15K FEET
BUT COULD BECOME BKN AROUND 10K FEET AT TIMES THIS AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...DIURNAL SURFACE WINDS ACROSS MOST AREAS TODAY EXCEPT
NEAR THUNDERSTORMS AND OUTFLOW. ALSO, STRONGER WINDS WITH GUSTS TO
NEAR 30KTS AGAIN IN THE OWENS VALLEY THIS AFTERNOON. THUNDERSTORM
CHANCES ARE BEST OVER MOHAVE, EASTERN SAN BERNARDINO, CLARK AND
LINCOLN COUNTIES TODAY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

UPDATE...PADDOCK
PREVIOUS DISCUSSION...SALMEN/ADAIR

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:14 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 14, 3:13 AM PDTExcessive Heat WarningVEFClark, Nye6 days
Aug 14, 2:44 PM PDTSevere Thunderstorm WarningVEFClark46 min
Aug 14, 4:09 PM PDTAreal Flood AdvisoryVEFClark2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.